Couldn't find what you looking for?

TRY OUR SEARCH!

What Is Codeine?

Codeine is a prescription-strength narcotic painkiller prescribed by doctors for patients who suffer excruciating pain following surgery. As a narcotic drug, for some, codeine can be highly addictive.

Side Effects

At its 'best' and in milder cases: Combining the drug with alcohol could create a hyper stimulation of the nervous system, resulting in bouts of dizziness, headaches, drowsiness, lightheaded-ness, mental fog, labored or difficult breathing, difficulty concentrating, slowed or delayed motor skills and overall impairment in judgment and thinking.

In more severe cases however; combining codeine with alcohol can be more dangerous: It results in bouts of coma, fainting, respiratory distress and low blood pressure, and in some cases, even death.

Additionally, with other long-acting formulations of pain medications such as codeine, alcohol can cause a faster release of the drug into the body. Such a rapid, uncontrolled release of this powerful drug often results in a higher than normal, rather unsafe high blood levels which is often times lethal.

To Mix or Not To Mix? Please Don't

It is NEVER a good idea to combine alcohol or even prescribed medications that contain alcohol while on codeine.

If you have been prescribed the narcotic drug, codeine, you should first be aware of its side effects, and especially the effects of mixing alcohol with the drug. This knowledge is important, since combining the two could be life-threatening. They tend to interact in a very negative way, and especially if their amounts are high enough to do grave harm.

Spiraling Out Of Control

While not all users will become addicted, many do. This is because the drug creates a temporary euphoric 'high' in some users. As such, it creates a fertile breeding ground for addiction. Many crave the high even after they have completely healed. Many of those patients, especially those with addictive personalities, are also more likely to drink while on the drug. This intensifies the euphoric high, they remember, and the craving intensifies even more. It is now out of control, to the point where it is quite easy and more likely for someone to suffer an overdose -many of which have been fatal.

Food For Thought (FFT)

Here is something worth thinking about: If you are taking medication, especially very powerful ones like codeine, you should care about the implications of combining it with alcohol. If you cannot simply resist alcohol; this could signal alcoholism or other unhealthy and abnormal understanding and relationships with alcohol.

Keeping Your Doctor In The Loop Will Keep You Safer

It is also unsafe to consume more than the recommended dose of any medication, or to discontinue your medication without or before speaking to your doctor. You should also tell your doctor about all other medications you use, including vitamins and herbs. While taking any medication, and especially codeine, it is best to avoid participating in activities that requires motor skills, quick thinking, and mental alertness, such as driving, or operating very heavy, dangerous and hazardous machinery until you know for certain, how the medication will affect you. Of course alcohol can only exacerbate this potential.

ALWAYS talk to your doctor or pharmacist. They are the trained professionals who will be able to answer questions and concerns you have on how to take codeine and any other medications that have been prescribed to you. Please tell them what vitamins, supplements, herbs and other medications you are taking, since they could trigger unwelcome, negative interactions. A drink is not worth your life is it? As always-be smart-follow your doctor's orders, and play it safe.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums